Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 182, NWS Lincoln, IL

July 14, 20234 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 14, 2023, 5:15 PM CDT for 4 counties in Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2023, 5:15 PM CDT (22:15 UTC)
Expired
Jul 14, 2023, 5:41 PM CDT
In force
26 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, IL, Fulton County, IL, Mason County, IL, Schuyler County, IL

The radar

The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 3:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

602 
WUUS53 KILX 142215
SVRILX
ILC017-057-125-169-142300-
/O.NEW.KILX.SV.W.0182.230714T2215Z-230714T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
515 PM CDT Fri Jul 14 2023

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  South central Fulton County in west central Illinois...
  Northeastern Cass County in west central Illinois...
  Southeastern Schuyler County in west central Illinois...
  Southwestern Mason County in central Illinois...

* Until 600 PM CDT.

* At 514 PM CDT, a severe thunderstorm was located near Beardstown,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Browning around 525 PM CDT.

Other locations in the path of this severe thunderstorm include
Chandlerville, Bath and Kilbourne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3997 9041 4006 9050 4033 9021 4021 9004
      4009 9000
TIME...MOT...LOC 2214Z 235DEG 24KT 4004 9038 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
2 follow-up statements
713 
WWUS53 KILX 142232
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
532 PM CDT Fri Jul 14 2023

ILC017-057-125-169-142300-
/O.CON.KILX.SV.W.0182.000000T0000Z-230714T2300Z/
Fulton-Cass-Schuyler-Mason-
532 PM CDT Fri Jul 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTH CENTRAL FULTON...NORTHEASTERN CASS...EAST CENTRAL SCHUYLER
AND SOUTHWESTERN MASON COUNTIES...

At 531 PM CDT, a severe thunderstorm was located near Browning, or 11
miles north of Virginia, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Chandlerville around 535 PM CDT.

Other locations in the path of this severe thunderstorm include Bath
and Kilbourne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4001 9027 4014 9041 4033 9021 4021 9004
      4009 9000
TIME...MOT...LOC 2231Z 235DEG 24KT 4011 9025 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
960 
WWUS53 KILX 142241
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
541 PM CDT Fri Jul 14 2023

ILC017-057-125-169-142251-
/O.CAN.KILX.SV.W.0182.000000T0000Z-230714T2300Z/
Fulton-Cass-Schuyler-Mason-
541 PM CDT Fri Jul 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FULTON...
NORTHEASTERN CASS...EAST CENTRAL SCHUYLER AND SOUTHWESTERN MASON
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Illinois.

LAT...LON 4001 9027 4014 9041 4033 9021 4021 9004
      4009 9000
TIME...MOT...LOC 2237Z 235DEG 24KT 4015 9018 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:45 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 14, 3:45 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
345 PM CDT Fri Jul 14 2023

.SYNOPSIS...
Issued at 245 PM CDT Fri Jul 14 2023

Showers and thunderstorms will develop late this afternoon,
becoming more numerous this evening as weak frontal boundary moves
into west central Illinois. A few storms may become supportive of
damaging wind gusts before diminishing in intensity late tonight.
Saturday will be less hot and humid in wake of frontal passage,
but smoke from Canadian wildfires will begin to filter into the
region. Additional, sporadic thunderstorm activity is anticipated
into next week, helping to further ease drought conditions.

&&

.SHORT TERM...  (Through Late Saturday Night)
Issued at 245 PM CDT Fri Jul 14 2023

Key Messages:

 * Thunderstorm activity to increase this evening, possibly severe
 * Wildfire smoke expected to make a return this weekend

Evening Thunderstorms:
A couple thunderstorms have developed this afternoon along a
diffuse surface boundary, currently positioned just north of the
I-70 corridor extending from Kansas City, Missouri to Mount
Vernon, Illinois. The boundary layer within this area is supremely
buoyant and uncapped, characterized by low 90s sfc temps and mid
70s dewpoints. MLCAPE values, courtesy of the latest RAP, depict
2000+ J/kg in an otherwise weakly sheared environment. Generally
weak mid-level flow (< 30 kts) should limit the coverage of severe
convection, with the majority of updrafts struggling to get
organized. Nevertheless, the robustly buoyant airmass should help
compensate for meager kinematics, affording a couple storms the
potential to lay down severe-level downbursts and/or quarter-size
hail. And, while the tornado threat is non-zero (there will be at
least some surface vorticity enhancement along the front), the
storm-relative hodograph does not look particularly concerning.

From a timing standpoint, we expect thunderstorm coverage to
increase after 23z/6pm as a mid-level shortwave and attendant
surface boundary move across the Mid-Mississippi Valley. While
storms will be scattered in nature, we believe coverage will
become widespread enough to make any outdoor event west of
Interstate 57 vulnerable this evening; consider reviewing
evacuation contingencies.

Thunderstorm activity should begin to wane after Midnight in the
absence of a pronounced low-level jet. Still, enough elevated
instability and broad ascent could allow light convective
activity to fester into the early morning hours before departing
eastward with the surface boundary.

Haze/Smoke:
Upstream satellite imagery from the GOES Geocolor channel depicts
smoke bleeding southward into the Midwest this afternoon. This
smoke is forecast to move into central Illinois by Saturday
afternoon, with sky conditions becoming noticeably milky. Models
even indicate that this smoke may make it down to the surface,
working to reduce both visibility and air quality. Admittedly,
this has been a bit of an afterthought given impending convection,
but it's at least worth a mention for now as it could prove
impactful to sensitive groups and general aviation alike.

MJA

.LONG TERM...  (Sunday through Next Friday)
Issued at 245 PM CDT Fri Jul 14 2023

Periodic chances for showers and thunderstorms will exist through
much of the upcoming week as multiple shortwave impulses traverse
broad meridional mid-level flow. The first of these episodes
appears to come Sunday evening as another weak frontal boundary
sags into the region. CAPE/Shear profiles support marginally
severe storms, while southward progression should preclude a
flooding concern. Perhaps more notable convection will develop
during the Tue/Wed timeframe when midlevel flow increases across
the region atop a pseudo-stationary sfc boundary. Aside from the
severe convective potential, the general synoptic pattern sort of
resembles the Maddox setup for flash flooding. Late next week
appears to be a more settled period as mid-level heights increase
across the region. Meanwhile, temperatures next week look
seasonably warm, with the NBM boasting temperatures in the mid-
to-upper 80s.

MJA

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1233 PM CDT Fri Jul 14 2023

Afternoon cumulus will continue to increase in coverage across
the regional terminals with sky coverage becoming BKN beyond
21z/4pm. Cloud bases will evolve around 5 kft AGL.

Attention quickly turns toward this evening with shower and storm
potential increasing ahead of a weak frontal boundary.
Thunderstorm coverage will be scattered in nature, but widespread
enough to warrant a TEMPO group near or shortly after 00z/7pm
across the regional terminals.

Flight categories will largely remain VFR through late evening,
deteriorating to MVFR (occasionally IFR) prior to 12z/7am as low
stratus develops in the vicinity of the front. Only slight
improvement to cigs is anticipated through late Saturday morning.

MJA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 14, 4:01 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
401 PM CDT Fri Jul 14 2023

ILZ038-043>046-053>057-061>063-066>068-071>073-152115-
McLean-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
401 PM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected this evening. There
is a marginal risk that some of the storms may be severe with
isolated gusts up to 60 mph and isolated large hail up to 1 inch.
Lightning and locally heavy rainfall will also be a concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms will continue to be possible Sunday through
Thursday as an unsettled pattern remains over the area. Strong storms
are possible Sunday, but the primary threat each day will be
lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ027>031-036-037-040>042-047>052-152115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
401 PM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

A severe thunderstorm watch is now in effect until 10pm. A few storms
will pose a damaging wind and large hail risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms will continue to be possible Sunday through
Thursday as an unsettled pattern remains over the area. Strong
storms are possible Sunday, but the primary threat each day will be
lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening between 5pm and
sunset.

Expected storm motion is toward the east around 25 mph.

MJA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:43 PM CDTSevere Thunderstorm WarningILXCass, Schuyler47 min
Jul 14, 6:21 PM CDTSpecial Weather StatementILXKnox24 min
Jul 14, 6:36 PM CDTSevere Thunderstorm WarningILXKnox28 min
Jul 14, 6:47 PM CDTSpecial Weather StatementILXKnox28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.